Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC

July 7, 2017Carteret County, Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 7, 2017, 9:46 PM EDT for Carteret County, Craven County, Jones County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 9:46 PM EDT (01:46 UTC)
Expired
Jul 7, 2017, 10:30 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carteret County, NC, Craven County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 22 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2677 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS52 KMHX 080146
SVRMHX
NCC031-049-103-080230-
/O.NEW.KMHX.SV.W.0030.170708T0146Z-170708T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
946 PM EDT FRI JUL 7 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in eastern North Carolina...
  Southeastern Craven County in eastern North Carolina...
  Western Carteret County in eastern North Carolina...

* Until 1030 PM EDT

* At 946 PM EDT, a severe thunderstorm was located near Maysville, or
  13 miles southwest of James City, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  New Bern, Havelock, Morehead City, Maysville, Neuse Forest and
  Cherry Branch Ferry Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3486 7721 3489 7722 3491 7726 3498 7726
      3500 7686 3496 7680 3497 7678 3478 7680
TIME...MOT...LOC 0146Z 273DEG 27KT 3492 7718 

HAIL...1.00IN
WIND...60MPH
 
$$

Heden

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:50 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 7, 6:50 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
650 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Bermuda high pressure will remain anchored offshore tonight
with a weak surface trough over central North Carolina. A weak
cold front will approach from the west Saturday, then stall and
dissipate along the coast Monday into Tuesday. An offshore high
and inland trough pattern will return for Wednesday through
Friday.

&&

.NEAR TERM /TONIGHT/...
As of 650 pm Friday...No significant changes needed to previous
forecast for update, did make some tweaks to pops based on
latest radar trends. Latest radar returns show scattered showers
and storms blossoming early this evening, extending from Oregon
Inlet area back towards Kenansville. The area remains
moderately unstable with CAPE values over 3000 J/KG, lift index
around -7C, and deep layer shear 20-30 knots. While aloft a
broad cyclone flow with a dampening shortwave energy approaches
from the west improving upper level dynamics moving into the
area...this will cause an increase of coverage later this
evening. Main threats will be gusty damaging winds, frequent
lightning, and heavy downpours as precip water values are around
2 inches. Convection should wane with loss of heating later
this evening, though could see isolated coverage late. Gradients
remain rather tight with light/moderate SW wind persisting
overnight precluding fog development. Another mild night with
lows in the mid/upper 70s.

&&

.SHORT TERM /SATURDAY/...
As 330 PM Friday... A cold front will approach NC from the NW
Saturday morning and move southeast during the afternoon/evening
over Central NC. There will be good instability across Eastern
NC ahead of the front with CAPE values exceeding 3000 J/KG, lift
index around -8C, but the best upper level forcing will occur
late in the day, especially when 0-6km shear increases 20-30
knots which will lead to better organized thunderstorms. Expect
scattered showers and thunderstorms to form late afternoon/early
evening with the main threat of gusty damaging winds and heavy
downpours as precip values will be around 2 inches. Another warm
day with highs in the low 90s inland and upper 80s along the
coast.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
As of 330 PM Friday...No significant changes for Saturday night
through Tuesday with decent model agreement and continuity on
digging upper trough and surface front moving in and stalling
along coast and then dissipating. Models have trended a bit
drier and warmer for Wed-Thu with return of upper troughing
delayed until Friday, and adjusted forecast toward this trend.

Sat night through Tue...No big changes with the forecast as a
massive ridge sets up over the west with a mean trough across
the east. This will be enough to keep daily chances for
precipitation in the forecast. A weak front will drift into the
region over the weekend then dissipate early next week. Mdls
show higher moisture twrd coast with less inland so have higher
chc pops cst...espcly at night. Temps a bit cooler due to upper
troughing and frontal intrusion with highs mainly in 80s
Sunday-Monday, warming back to near 90 inland again Tuesday.
Lows still mainly in the 70s but some readings around 70 for
inland sections for Sunday night.

Wed through Fri....Models now indicating ridging/zonal flow for
Wed-Thu resulting in return of offshore high/inland trough
pattern, leading to warmer temps and less coverage of convective
activity. Adjusted POPs to reflect typical 20% coast and 30%
inland during the day and chance all zones at night. Upper
troughing now indicated for end of week leading to chance of
tstms all zone for Friday. Temps near or slightly above normal
during period with highs from 80s coast to around 90 inland and
lows mid to upper 70s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday/...
As of 650 pm Friday...Pred VFR conditions expected through the
TAF period outside of afternoon & evening thunderstorms. Best
chance of sub-VFR convection this evening will be OAJ and EWN.
Atmosphere will remain mixed overnight so anticipating fog. Sct-
bkn 5 kft cloud deck this afternoon will dissipate this evening
with mainly leftover convective mid/high clouds overnight.
Conditions Saturday nearly identical to today, with sct-bkn
cloud deck 4-5 kft and scattered diurnal showers and storms.

Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...While VFR will be the prevailing aviation
condition through the long term, there will bouts of sub VFR
conditions in showers/thunderstorms, especially Saturday night
into Sunday. There will also be occasional sub-VFR conditions
during the early morning hours with threat for stratus and fog.

&&

.MARINE...
Short Term /Through Saturday/...
As of 650 pm Friday...Latest buoy obs show SW winds 15-25 knots
and seas 3-6 ft north Hatteras and 5-7 ft south. Gusty SSW
winds will continue through Saturday ahead of a cold front 15-25
knots with gust up to 30 knots. Small Craft Advisory will
remain in effect south of Oregon Inlet through Sunday morning
and have extend SCA over the Pamlico Sound through Saturday
morning. Seas build around 4-8 ft overnight with the highest
outer central waters, then start to slowly subside Saturday
afternoon 4-6 ft.

.Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...Gusty SSW winds 15-25 KT Saturday evening
will gradually diminish overnight as front moves into area.
Front will stall across waters Sunday into Monday with winds
diminishing to less than 15 kts with direction continuing from
the SW for the southern tier and becoming variable to onshore
for the northern tier waters. Front will gradually dissipate
with return of offshore high/inland trough pattern, resulting in
SW winds 10-20 KT for Tue-Wed.

Extended SCA for southern and central waters until early Sunday
morning as latest NWPS and WW3 indicates 6 foot seas lingering
for outer waters overnight. Seas will subside to 2 to 4 feet
Sunday and 2-3 feet Monday, then building to 3-4 feet again
Tue-Wed with return of SW winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for AMZ152-154-156-
     158.
     Small Craft Advisory until 11 AM EDT Saturday for AMZ135.

&&

SYNOPSIS...BM
NEAR TERM...CQD/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...CQD/JBM
MARINE...BM/JBM/CQD
Hazardous weather outlook, Jul 7, 8:22 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
822 PM EDT Fri Jul 7 2017

NCZ029-044>047-079>081-090>094-090030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
822 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected across the region
this evening. A few storms may become strong to marginally severe
with damaging wind gusts the primary threat. Storms could also
produce heavy rain which could lead to localized flooding in low
lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected across the region
Saturday and Sunday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-090030-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
822 PM EDT Fri Jul 7 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected across the region
this evening. A few storms may become strong to marginally severe
with damaging wind gusts the primary threat. Storms could also
produce heavy rain which could lead to localized flooding in low
lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected across the region
Saturday and Sunday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Jul 7, 7:09 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
709 PM EDT FRI JUL 7 2017

NCZ103-104-080015-
Outer Banks Hyde-Outer Banks Dare-
709 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER
BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES...

At 708 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles southeast of Swan Quarter Ferry
Terminal to Avon Pier. Movement was east at 65 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Frisco, Avon, Buxton, Hatteras Ferry Terminal, Avon Pier and Cape
Hatteras Lighthouse.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3519 7545 3513 7632 3528 7625 3544 7546
TIME...MOT...LOC 2308Z 259DEG 55KT 3522 7621 3534 7549

JBM
Special weather statement, Jul 7, 7:51 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
751 PM EDT FRI JUL 7 2017

NCZ092>095-080030-
Jones-Craven-Pamlico-Carteret-
751 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...NORTH CENTRAL CARTERET AND SOUTHERN PAMLICO
COUNTIES...

At 750 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Merrimon to near Neuse
Forest. Movement was east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Havelock, Merrimon, Neuse Forest, Cherry Branch Ferry Terminal,
Minnesott Beach Ferry, Arapahoe, Minnesott Beach and Stonewall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3516 7624 3484 7661 3490 7712 3515 7672
TIME...MOT...LOC 2350Z 258DEG 30KT 3513 7667 3494 7700

JBM
Special weather statement, Jul 7, 7:58 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
758 PM EDT FRI JUL 7 2017

NCZ090>092-080045-
Jones-Lenoir-Duplin-
758 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHWESTERN LENOIR AND NORTHERN DUPLIN COUNTIES...

At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Clinton to 7 miles
northwest of Warsaw. Movement was northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Warsaw, Mount Olive, Faison, Pink Hill and Calypso.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3523 7783 3519 7745
      3500 7773 3497 7812 3498 7815 3508 7816
      3509 7817
TIME...MOT...LOC 2357Z 246DEG 19KT 3511 7841 3509 7815

JBM
Special weather statement, Jul 7, 8:25 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
825 PM EDT FRI JUL 7 2017

NCZ095-103-104-080115-
Outer Banks Hyde-Outer Banks Dare-Carteret-
825 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER
BANKS DARE...OUTER BANKS HYDE AND NORTHEASTERN CARTERET COUNTIES...

At 824 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frisco to 7 miles west of Cedar
Island. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Frisco, Cedar Island, Buxton, Cedar Island Ferry Terminal, Hatteras
Ferry Terminal, Ocracoke Ferry Terminal, Ocracoke Lighthouse and Cape
Hatteras Lighthouse.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3531 7546 3511 7547 3494 7602 3504 7651
      3532 7563
TIME...MOT...LOC 0024Z 276DEG 27KT 3527 7569 3504 7644

JBM
Local storm report, Jul 7, 8:37 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
837 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     MARINE TSTM WIND OCRACOKE                35.10N  75.98W
07/07/2017  M51 MPH          HYDE               NC   WEATHER FLOW

&&

EVENT NUMBER MHX1700185

CQD
Special weather statement, Jul 7, 9:25 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
925 PM EDT FRI JUL 7 2017

NCZ092>095-080215-
Jones-Craven-Pamlico-Carteret-
925 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...
SOUTHEASTERN CRAVEN...NORTH CENTRAL CARTERET AND SOUTHWESTERN PAMLICO
COUNTIES...

At 924 PM EDT, a strong thunderstorm was located near River Bend, or
10 miles southwest of New Bern, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Bern, Havelock, James City, Merrimon, Neuse Forest, Cherry Branch
Ferry Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal
Carolina Regional Airport, Arapahoe, Minnesott Beach and
Pollocksville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3494 7726 3505 7727 3515 7662 3486 7658
TIME...MOT...LOC 0124Z 266DEG 39KT 3500 7719

Heden

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:25 PM EDTSpecial Weather StatementMHXHyde50 min
Jul 7, 9:25 PM EDTSpecial Weather StatementMHXCraven50 min
Jul 7, 10:05 PM EDTSpecial Marine WarningMHX55 min
Jul 7, 10:12 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow18 min
Jul 7, 10:31 PM EDTSpecial Weather StatementMHXCarteret59 min
Jul 7, 10:34 PM EDTSpecial Marine WarningMHX41 min
Jul 7, 10:59 PM EDTSpecial Marine WarningMHX61 min
Jul 7, 11:11 PM EDTSpecial Marine WarningMHX49 min
Jul 7, 11:21 PM EDTSpecial Weather StatementMHXCarteret54 min
Jul 7, 11:26 PM EDTSpecial Weather StatementMHXBeaufort64 min
Jul 7, 11:44 PM EDTSpecial Weather StatementMHXCarteret46 min
Jul 8, 12:35 AM EDTSpecial Marine WarningMHX55 min
Jul 8, 2:26 AM EDTSpecial Marine WarningMHX64 min
Jul 8, 4:19 PM EDTSpecial Weather StatementMHXDuplin41 min
Jul 8, 4:36 PM EDTSpecial Weather StatementMHXDuplin39 min
Jul 8, 4:58 PM EDTSpecial Weather StatementMHXDare32 min
Jul 8, 5:16 PM EDTSpecial Marine WarningMHX44 min
Jul 8, 5:20 PM EDTSpecial Weather StatementMHXDuplin55 min
Jul 8, 5:42 PM EDTSpecial Weather StatementMHXDare48 min
Jul 8, 5:56 PM EDTSpecial Marine WarningMHX64 min
Jul 8, 6:20 PM EDTSpecial Weather StatementMHXDare55 min
Jul 8, 6:41 PM EDTSpecial Weather StatementMHXDare34 min
Jul 8, 6:59 PM EDTSpecial Marine WarningMHX61 min
Jul 8, 7:19 PM EDTSpecial Weather StatementMHXDare56 min
Jul 8, 7:39 PM EDTSevere Thunderstorm WarningMHXDare66 min
Jul 8, 7:55 PM EDTSpecial Marine WarningMHX65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.